Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 4, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Feb 28, 2011, 5:59 AM EST for Adams County, Brown County, Ohio; 5 counties in Kentucky. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2011, 5:59 AM EST (10:59 UTC)
- Expired
- Feb 28, 2011, 6:45 AM EST
- In force
- 46 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Bracken County, KY, Lewis County, KY, Mason County, KY, Pendleton County, KY, Robertson County, KY, Adams County, OH, Brown County, OH
The radar
The Cincinnati radar (KILN), 101 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 6:05 AM EST | TSTM WND DMG | Sardis, KY | PART OF A BARN WAS DAMAGED. |
| Feb 28, 6:05 AM EST | NON-TSTM WND DMG | Sardis, KY | PART OF A BARN WAS DAMAGED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 1:40 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
592
WUUS51 KILN 281059
SVRILN
KYC023-135-161-191-201-OHC001-015-281145-
/O.NEW.KILN.SV.W.0004.110228T1059Z-110228T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
559 AM EST MON FEB 28 2011
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEWIS COUNTY IN NORTHEAST KENTUCKY...
BRACKEN COUNTY IN NORTHERN KENTUCKY...
MASON COUNTY IN NORTHERN KENTUCKY...
EASTERN PENDLETON COUNTY IN NORTHERN KENTUCKY...
ROBERTSON COUNTY IN NORTHERN KENTUCKY...
SOUTHERN ADAMS COUNTY IN SOUTHWEST OHIO...
SOUTHERN BROWN COUNTY IN SOUTHWEST OHIO...
* UNTIL 645 AM EST.
* AT 554 AM EST...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING WINDS TO 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WILLOW GROVE TO PETRA TO US ROUTE 62 AT
STATE ROUTE 19...MOVING EAST AT 70 MPH.
* LOCATIONS IMPACTED INCLUDE...
AUGUSTA...
RIPLEY...
WASHINGTON...
MAYSVILLE...
ABERDEEN...
LEWISBURG...
MANCHESTER...
TOLLESBORO...
IN ADDITION...PARINA...MOUNT OLIVET...PIQUA...US ROUTE 62 AT STATE
ROUTE 616...STONEWALL...CHATHAM...AA HIGHWAY AT STATE ROUTE 19 AND
MITCHELLS MILL ARE NEAR THE PATH OF THESE SEVERE THUNDERSTORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EST MONDAY MORNING FOR
SOUTHEASTERN INDIANA AND NORTHEASTERN KENTUCKY AND SOUTHWESTERN OHIO.
&&
LAT...LON 3839 8341 3843 8357 3850 8360 3853 8364
3846 8386 3849 8394 3842 8400 3848 8418
3855 8423 3857 8422 3857 8431 3860 8431
3882 8429 3866 8327 3861 8327 3863 8314
3862 8307 3843 8323 3835 8323 3833 8336
TIME...MOT...LOC 1059Z 285DEG 60KT 3877 8406 3859 8404
3846 8406
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:51 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 28, 3:51 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
351 AM EST MON FEB 28 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION TODAY. ALONG AND AHEAD
OF THE FRONT...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL BRING
THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. HIGH PRESSURE AND
DRY AIR WILL MOVE IN ON TUESDAY. A WEAK COLD FRONT WILL BRING
CLOUDS TUESDAY NIGHT INTO WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL MAKE THIS A SHORT DISCUSSION WITH WEATHER ONGOING. SFC LOW IS
CROSSING ACROSS THE NW FA ATTM. LINE OF TSTMS IS RIDING ALONG THE
FNT. AS LOW PULLS NE THE FNT WILL DROP DOWN ACROSS THE FA. FNT
SHOULD CLEAR THE FNT IN THE 18-20Z TIME FRAME. TEMPS WILL FALL
QUICKLY POST FRONTAL AND THE THREAT OF TSTM WILL END.
SPED UP THE BACKEND OF THE PCPN AND HAVE IT E OF THE FA BY THE END
OF TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD IN OVERNIGHT. MODELS ARE SHOWING SOME
LINGERING ST AT H9...SO WILL DELAY THE CLEARING UNTIL AFT
MIDNIGHT.
HIGH CENTERS ITSELF OVER THE REGION ON TUE. EXCEPT FOR SOME HIGH
MOISTURE...THE ATMOSPHERE IS DRY...SO EXPECT MO SUNNY SKIES.
A WEAK CDFNT DROPS INTO THE FA TUE NGT INTO WED. LOOKS LIKE JUST
SOME CLDS WITH THE FNT.
RAN A BLEND OF THE MODELS FOR HIGH AND LOW TEMPS THRU THE PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SYSTEM MOVING THRU SRN CANADA TO PUSH A WEAK COLD FRONT SOUTH
THRU THE OHIO VALLEY EARLY WEDNESDAY. BEST DYNAMICS AND MOISTURE
TO REMAIN WELL TO OUR NORTH SO THEREFORE WL CONTINUE DRY FCST WITH
FROPA AND ONLY INDICATE A FEW CLOUDS.
HIGH PRESSURE WILL REESTABLISH ITSELF AGAIN LATER WED INTO THURSDAY.
UPPER LEVEL FLOW BACKS IN RESPONSE TO SYSTEM MOVING INTO THE PLAINS
AT THE END OF THE WEEK INTO THE WEEKEND. MODEL SOLN/S INDICATE SOME
DIFFERENCES IN TIMING...WITH MORE PHASING INDICATED BY GFS THAN
ECMWF. AT THIS POINT GIVEN UNCERTAINTY REGARDING TIMING...WL BLEND
LOW CHC POPS INTO THE WEST ON FRIDAY AND THEN A HIGHER CHC ON
SATURDAY WHEN A SLOW MOVING FRONT PUSHES INTO THE REGION.
AS FOR TEMPERATURES...THEY SHOULD AVERAGE SLIGHTLY ABOVE NORMAL
TUESDAY THROUGH THURSDAY...WITH TWO CATEGORIES ABOVE NORMAL FRIDAY
AND THEN NEAR OR SLIGHTLY ABOVE NORMAL NEXT WEEKEND.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
A VIGOROUS STORM SYSTEM WILL LIFT NE OUT OF THE SOUTHERN PLAINS TO
THE OHIO VALLEY TONIGHT INTO MONDAY. SHOWERS AND EMBEDDED
THUNDERSTORMS ARE EXPECTED IN THE MOIST AND UNSTABLE AIRMASS OUT
AHEAD OF THE SYSTEM.
RAINFALL IS EXPECTED TO AFFECT THE REGION IN TWO WAVES. SFC LOW
WILL RIPPLE ALONG FRONTAL BOUNDARY FROM MISSOURI THIS EVENING TO
NE OHIO BY 12Z. STRONG...MOIST ASCENT AHEAD OF THE LOW WILL
PRODUCE NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS. CIGS FOR THE
MOST PART SHOULD REMAIN IN THE MVFR CATEGORY...ALTHOUGH SOME IFR
VSBYS IN MODERATE TO HEAVY RAIN CAN NOT BE RULED OUT. SECOND WAVE
OF LOW PRESSURE WILL ALSO LIFT NE OUT OF MISSOURI THEN INTO THE
OHIO VALLEY BETWEEN 12Z AND 18Z MONDAY. THIS FEATURE WILL ALLOW A
COLD FRONT TO MOVE SOUTHWARD THROUGH THE REGION. MODERATE TO GUSTY
SOUTH TO SOUTHWEST WIND WILL VEER TO THE NORTH AND WILL GUST TO 30
KNOTS AT TIMES. WIDESPREAD RAIN SHOULD OCCUR BEHIND THE FRONT AS
FORCING ABOVE THE FRONTAL BOUNDARY CONTINUES. CIGS MAY BE THE
LOWEST RIGHT BEHIND THE FRONT IN A SHALLOW POST-FRONTAL INVERSION
ENVIRONMENT. SOME MODELS ARE HINTING THAT A LITTLE SNOW MAY MIX
IN WITH THE PCPN BEFORE IT EXITS QUICKLY TO THE EAST BETWEEN 18Z
AND 00Z TUESDAY. AM NOT CONFIDENT ON THIS CHANGE OVER AS PCPN MAY
END BEFORE ENOUGH COLD AIR IS REALIZED. WILL CONTINUE TO MONITOR
LATER MODEL FORECASTS FOR POTENTIAL CHANGES. OTHERWISE...ONCE COLD
FRONT SWEEPS THROUGH...ALL PCPN SHOULD BE OVER WITH BY 00Z. SFC
HIGH PRESSURE WILL THEN BUILD INTO THE REGION MONDAY
NIGHT...ALLOWING SKIES TO CLEAR FROM N TO SOUTH...WHICH WILL MARK
A RETURN TO VFR CONDITIONS.
OUTLOOK...MVFR CEILINGS TO CONTINUE INTO MONDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ089>100.
IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...AR
AVIATION...HICKMANHazardous weather outlook, Feb 28, 4:35 AM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 435 AM EST MON FEB 28 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-010945- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 435 AM EST MON FEB 28 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... ...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Local storm report, Feb 28, 5:41 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
541 AM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 AM FLOOD ST. HENRY 40.42N 84.63W
02/28/2011 MERCER OH LAW ENFORCEMENT
SEVERAL SPOTS FLOODED IN TOWN
&&
JOHNFLocal storm report, Feb 28, 5:43 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
543 AM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 AM FLASH FLOOD CELINA 40.55N 84.57W
02/28/2011 MERCER OH EMERGENCY MNGR
100 HOMES HAVE BASEMENT FLOODING.
&&
MIKEGLocal storm report, Feb 28, 5:44 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
544 AM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 AM FLASH FLOOD ST. HENRY 40.42N 84.63W
02/28/2011 MERCER OH EMERGENCY MNGR
25 HOMES HAVE BASEMENT FLOODING WITH WATER COMING IN
WINDOWS.
&&
MIKEGLocal storm report, Feb 28, 5:47 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
547 AM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM HAIL GROVEPORT 39.86N 82.90W
02/28/2011 E0.25 INCH FRANKLIN OH AMATEUR RADIO
&&
MIKEGLocal storm report, Feb 28, 5:48 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
548 AM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM TSTM WND GST FINNEYTOWN 39.22N 84.51W
02/28/2011 M62 MPH HAMILTON OH TRAINED SPOTTER
SMALL TREES UPROOTED
&&
JOHNFLocal storm report, Feb 28, 5:58 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
558 AM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM TSTM WND GST KLCK RICKENBACKER APT 39.81N 82.93W
02/28/2011 M61 MPH FRANKLIN OH AWOS
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 1:03 AM EST | Areal Flood Warning | ILN | Auglaize, Darke, Hardin, Logan, Mercer, Miami and 1 more | 57 hr |
| Feb 28, 2:25 AM EST | Tornado Warning | ILN | Auglaize, Hardin, Logan | 16 min |
| Feb 28, 3:21 AM EST | Tornado Warning | ILN | Hardin, Logan, Union | 24 min |
| Feb 28, 3:45 AM EST | Flash Flood Warning | ILN | Darke, Hardin, Logan, Miami, Shelby, Union | 3 hr |
| Feb 28, 3:54 AM EST | River Flood Warning | ILN | Miami, Shelby | 64 hr |
| Feb 28, 4:25 AM EST | Tornado Warning | ILN | Champaign, Union | 35 min |
| Feb 28, 5:11 AM EST | Areal Flood Warning | ILN | Champaign, Clark, Darke, Delaware, Franklin, Greene and 8 more | 6 hr |
| Feb 28, 5:29 AM EST | Severe Thunderstorm Warning | ILN | Adams, Brown, Clermont, Clinton, Fayette, Hamilton and 3 more | 31 min |
| Feb 28, 5:34 AM EST | Severe Thunderstorm Warning | ILN | Fairfield, Fayette, Franklin, Hocking, Licking, Pickaway and 1 more | 26 min |
| Feb 28, 5:56 AM EST | Severe Thunderstorm Warning | ILN | Adams, Brown, Clermont, Fayette, Highland, Pike and 2 more | 49 min |
| Feb 28, 6:00 AM EST | Severe Thunderstorm Warning | ILN | Fairfield, Hocking, Licking, Pickaway, Ross | 45 min |
| Feb 28, 6:41 AM EST | Areal Flood Advisory | ILN | Adams, Brown, Clermont, Clinton, Hamilton, Highland and 4 more | 3 hr |
| Feb 28, 6:51 AM EST | Severe Thunderstorm Warning | ILN | Adams, Pike, Ross, Scioto | 24 min |
| Feb 28, 7:13 AM EST | Severe Thunderstorm Warning | ILN | Scioto | 21 min |
| Feb 28, 7:36 AM EST | River Flood Warning | ILN | Miami | 33 hr |
| Feb 28, 8:53 AM EST | River Flood Warning | ILN | Mercer | 3 days |
| Feb 28, 9:53 AM EST | Areal Flood Advisory | ILN | Adams, Brown, Clermont, Pike, Scioto | 112 min |
| Feb 28, 11:05 AM EST | Areal Flood Advisory | ILN | Champaign, Darke, Logan, Miami, Shelby, Union | 3 hr |
| Feb 28, 11:43 AM EST | Areal Flood Advisory | ILN | Adams, Brown, Clermont, Pike, Scioto | 3 hr |
| Feb 28, 1:19 PM EST | River Flood Warning | ILN | Miami, Montgomery | 27 hr |
| Feb 28, 2:25 PM EST | River Flood Warning | ILN | Pickaway | 13 days |
| Feb 28, 2:27 PM EST | River Flood Warning | ILN | Pike, Scioto | 67 hr |
| Feb 28, 2:44 PM EST | River Flood Warning | ILN | Franklin, Madison, Pickaway | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.